To the Editor.
—We first described an outbreak of β2-adrenergic agonist poisoning in Italy in 1995.1 We describe herein an outbreak related to use of clenbuterol for animal husbandry. Between August 25 and 28, 1996,62 persons sought medical attention at the emergency department in 2 hospitals near the city of Caserta, Italy. In these patients, aged 7 to 65 years (median, 30 years), the clinical profile was characterized by palpitations or tachycardia and nervousness (91% of patients), tremors (88%), gastrointestinal symptoms (65%), vertigo (42%), myalgia-arthralgia (20%), cephalalgia (18%), and, in some cases, weakness or confusion. Electrocardiograms for some patients revealed sinus tachycardia at a rate of 120 to 150 beats per minute with ventricular and supraventricular extrasystoles. Most patients refused admission. All patients reported consumption of beef 10 minutes to 3 hours before symptom onset; the average duration of symptoms was 48 hours. There were no apparent permanent
Brambilla G, Loizzo A, Fontana L, Strozzi M, Guarino A, Soprano V. Food Poisoning Following Consumption of Clenbuterol-Treated Veal in Italy. JAMA. 1997;278(8):635. doi:10.1001/jama.1997.03550080045031